Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Riverton, WY

June 28, 2003Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 28, 2003, 4:34 PM MDT for Fremont County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 4:34 PM MDT (22:34 UTC)
Expired
Jun 28, 2003, 5:30 PM MDT
In force
56 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 69 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS55 KRIW 282234
SVRRIW
WYC013-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 530 PM MDT

* AT 400 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  1 INCH HAIL 6 MILES NORTHWEST OF CROWHEART...OR ABOUT 31 MILES
  NORTHWEST OF FORT WASHAKIE. AT 430 PM...THE SEVERE THUNDERSTORM WAS
  MOVING SOUTHEAST AT ONLY 5 MPH. AT 430 PM...MARBLE SIZED HAIL WAS 
  FALLING IN CROWHEART.

* THE SEVERE THUNDERSTORM WILL BE AFFECTING CROWHEART BETWEEN NOW AND
  500 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO
THE SIZE OF GOLFBALLS.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN
HOUR.

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING ARE
LIKELY WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

IN ADDITION...A FLASH FLOOD WARNING COVERS NORTHWEST FREMONT COUNTY 
UNTIL 730 PM BECAUSE OF EXCESSIVE RAINFALL FROM THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4348 10920 4341 10943 4315 10930 4324 10902

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:03 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 2:03 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT SAT JUN 28 2003

...TONIGHT THROUGH TUESDAY...
CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED
ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN
UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR
STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING
OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW
LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES
KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD
PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION
IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND
SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED
MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM
MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL
KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW
CORNER.

...TUESDAY NIGHT THROUGH SATURDAY...
NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS.

.RIW...NONE.
Hazardous weather outlook, Jun 28, 10:09 AM MDT, 6 hours 25 minutes before
WYZ001>020-022>030-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1009 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL
INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE
SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL
PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE
NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN
BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND
NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW
OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jun 28, 3:16 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BUFFALO                   WY   0.75 IN HAIL
06/28/03   JOHNSON                        REPORTED BY JOHNSON COUNTY
                                          SHERIFF

HAHN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:56 PM MDTSevere Thunderstorm WarningRIWJohnson49 min
Jun 28, 3:26 PM MDTSevere Thunderstorm WarningRIWFremont64 min
Jun 28, 3:34 PM MDTFlash Flood WarningRIWFremont4 hr
Jun 28, 4:53 PM MDTTornado WarningRIWFremont52 min
Jun 28, 5:43 PM MDTTornado WarningRIWFremont47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.